ABSTRACT: Tissue expose to excessive levels of circulating thyroid hormones results in thyrotoxicosis. In most cases, thyrotoxicosis is due to hyperactivity of the thyroid gland. Cardiovascular and myopathic manifestations are predominant clinical features in most hyperthyroid patients, aged 60 years and older. Some of patients have apathetic hyperthyroidism which presents with weight loss, small goiter, severe depression and without clinical features of increased sympathetic activity [3, 6]. About 50% of patients with cardiovascular manifestations have no evidence of underlying heart disease. Cardiac problems resolve when euthyroid state is established . Three treatment modalities are available in hyperthyroidism, namely medicament therapy, surgery and radioactive iodine. Antithyroid drug therapy complications, can be mild such as rash, which is managed without cessation of therapy by antihistamines administration. On the other hand, very serious complications such as agranulocytosis, necessitate immediate discontinuation of the medication and appropriate treatment. Although extremely rear, it is life-threatening with highly variable recovery time.
A 62-year-old woman with recurrent hyperthyroidism was admitted after treatment of agranulocytosis due to antithyroid drugs in another institution with G-CSF. The patient presented with clinical features of apathetic hyperthyroidism with extremely elevated thyroid hormone levels (total and free T4) and suppressed TSH. Radioactive iodine (5 mCi) was administered after increased thyroid uptake was confirmed. Echocardiography on admission was normal. ECG revealed moderately inverted T waves in standard and V1, V2 precordial leads. Laboratory analysis revealed mild normocytic anemia with normal white blood cell count, hypokaliemia and normal concentration of creatine phosphokinase, lactic dehydrogenase and mildly elevated aspartate transminase in sera. Chest X-ray was consistent with pulmonary emphysema. Because the worsening of ECG changes she was transferred to Coronary unit. The diagnosis of non-Q myocardial infarction was confirmed and treatment with nitrates and beta-adrenergic antagonists was instituted. Four weeks later she became euthyroid and coronarography was performed. Subepicardial coronary arteries were normal (Figure 1). She was dismissed, and still euthyroid three months later.
Agranulocytosis is very rare but very serious complication of antithyroid drug therapy. It can be detected in about 0.1-1% patients during the first three months of treatment. Sudden appearance, heralded by sore throat and fever, prompt physicians to seek white blood cell and differential count [1-3]. Confirmation of diagnosis urges cessation of drug therapy and appropriate antibiotic treatment. Recently, it was reported that recombinant human granulocyte colony-stimulating factor (rhG-CSF) is to be effective in shortening the recovery time in the neutropenic patients undergoing chemotherapy and also in patients with other types of neutropenia . Tamai at al.  confirmed positive outcome in 34 patients treated with rhG-CSF compared to corticosteroid treatment. Hematologic laboratory abnormalities disappear 7-10 days after session of therapy. Patients completely recover two to three weeks later. Fatal outcome was also described [1-5]. Thyroid hormones have profound effects on cardiovascular physiology, especially on heart rate, cardiac output and systemic vascular resistance. In patients with hyperthyroidism, cardiac output is much higher than in normal persons. This is the result of direct effect of thyroid hormones on cardiac muscle contractility, heart rate and decrease in systemic vascular resistance. Excessive thyroid hormone secretion increases cardiac Na-K-activated plasma membrane ATP-ase and sarcoplasmic reticulum Ca-activated ATP-ase with resultant in increase myocardial contractility [6, 9]. Sinus tachycardia is the most common rhythm disorder in hyperthyroidism, but paroxysmal tachycardia and atrial fibrillation are not rare. This can be explained by increased heart rate, cardiac output, blood volume, coronary artery flow and peripheral oxygen consumption in thyrotoxicosis . Patients with coronary arteriosclerosis can develop angina pectoris during thyrotoxic stage, which can be explained by imbalance between cardiac demand and supply. Myocardial damage is often in thyrotoxic patients with chronic hart failure, together with myocardial infarction in patients without coronary disease [2,6]. Congestive heart failure and atrial fibrillation are relatively resistant to digitalis treatment because of high metabolic turn over of medication and excessive myocardial irritability in hyperthyroidism . Cardiovascular and myopathic manifestations predominate in older hyperthyroid patients (over 60 years) and some of them can have only few symptoms of hyperthyroidism [1-3]. Thyrotoxic state characterized by fatigue, apathy, extreme weakness, low-grade fever and sometimes congestive heart failure are designated as apathetic hyperthyroidism. Such patients have small goiters, mild tachycardia and often cool and dry skin with few eye signs . Patients with subclinical hyperthyroidism are at increased risk for atrial fibrillation . Unstable angina and non-Q myocardial infarction (non ST elevation) are acute manifestation of coronary artery disease. The acute coronary syndrome of unstable angina, non-Q myocardial infarction and Q-wave myocardial infarction have atherosclerotic lesions of the coronary arteries as a common pathogenic substrate. Erosions or ruptures of unstable atherosclerotic plaque triggered pathophysiologic processes, resulted in thrombus formation at the site of arterial injury. This leads to abrupt reduction or cessation through the affected vessel. Clinical manifestations of unstable angina and non-Q myocardial infarction are similar and diagnosis of non-Q myocardial infarction is made on the basis of elevated serum markers indicative of cardiac necrosis, detected in peripheral circulation. Acute coronary syndrome ranging from unstable angina to myocardial infarction an non-Q myocardial infarction represents increasingly severe manifestations of the same pathophysiologic processes [10,11]. In conclusion, these 62-year-old woman presented with apathetic form of recurrent hyperthyroidism associated with two serious complications, life-threatening agranulocytosis and acute coronary syndrome.
Srpski arhiv za celokupno lekarstvo 131(5-6):249-53. · 0.19 Impact Factor